Kansas, 2016

Hail and Damaging Wind in Kansas, June 6, 2016

June 6, 2016 · NWS DDC · 2 events in 2 counties and zones

Under northwest flow aloft and with an unstable atmosphere in the boundary layer, a couple of thunderstorms that developed briefly became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Under northwest flow aloft and with an unstable atmosphere in the boundary layer, a couple of thunderstorms that developed briefly became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 6, 4:33 PM CST, 42 minutes earlier.

Area forecast discussion, Jun 6, 4:33 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
533 PM CDT MON JUN 6 2016

...Updated for Aviation...

.SHORT TERM...(This evening through Tuesday Night)
Issued at 101 PM CDT Mon Jun 6 2016

The southwest Kansas region was in a northwest flow pattern aloft
with a ridge axis centered across the Four Corners region and a mean
trough axis across the Upper Midwest/Great Lakes region. Water vapor
loop confirmed a shortwave trough moving quickly through the pattern
across southern Wisconsin into Michigan. A polar front tied to this
disturbance could be identified across the Central Plains, with the
surface boundary extending from far northwest Kansas to northern
Missouri as of 17Z today. As temperatures continue to warm into the
upper 80s to near 90, there should be enough boundary layer
convergence along the surface polar front amidst the deeply mixed
boundary layer (characterized by 0-3km AGL lapse rates approaching
dry adiabatic) to initiate convection. Any convection which does
develop could become marginally severe despite rather meager surface
moisture (dewpoints along the front mainly in the lower 50s). This
would still yield about 1000 to 1250 J/kg of SBCAPE, and along with
0-6km AGL deep layer shear of 35 to 40 knots, we should see at least
marginal storm organization of the multicell or perhaps even
marginally supercell variety. Again, the limited moisture and large
temperature-dewpoint spreads should limit any severe weather
potential to probably quarter-size hail and 60 mph wind gusts in
spots. The lack of significant forcing for ascent on the synoptic
scale would likely prevent sustainability of convection after
sunset, so the forecast will call for a decreasing of POPs late in
the evening. POPs will be fairly low to begin with -- only 20 to 30
percent for most locations (highest across far southwest/west
central Kansas where coverage is expected to be a bit greater).

The northwest flow pattern will continue through Tuesday, but as a
surface high expands south, well east of the southwest Kansas
region, we will see winds becoming southeasterly/upslope as the
polar front starts to dissolve. The southeasterly low level flow
will allow better moisture to advect back into the region than what
we have today, although we will lose the low level convergence. We
have removed daytime POPs for Tuesday for that reason, as any late
afternoon convection should be focused well to our west/northwest
over the favored higher terrain regions (i.e. Palmer Divide). There
is an indication by the various convective allowing models that a
small MCS will evolve out of the Colorado convection, which would
make sense given the low level moist trajectories and the northwest
flow pattern. We will maintain some chance POPs across the western
counties in anticipation of a possible MCS rolling as far east as
western Kansas during the late evening hours tomorrow night.

.LONG TERM...(Tuesday night through Monday)
Issued at 247 PM CDT Mon Jun 6 2016

Our first taste of summer weather will greet us later in the week
with widespread lower to mid 90s forecast for highs beginning
Wednesday. With the polar jet stream shifting way up north into
Canada, the lower-mid troposphere will warm up substantially front
he Intermountain West/Great Basin region all the way east to the
High Plains, including southwest Kansas. A very minor disturbance
will push into western Kansas through the larger scale ridge, but
this feature will not have much in the way of forcing for ascent to
provide any meaningful chance for widespread convective activity
(Thursday). The persistent large scale ridge pattern will lead to a
continuation of south winds in the 10 to 20 mph range each day
Wednesday through the weekend with no major wind shift in sight (at
least through the end of the weekend). We will likely see daily
terrain-induced convection out west in Colorado and northern New
Mexico, however the paltry mid-upper tropospheric flow will keep
this activity fairly well contained. There will be a very slight
chance for an occasional isolated storm along the lee trough axis,
however even this convective activity should be quite limited in
coverage and duration. The lower-mid 90s forecast will continue all
the way through Sunday (or later?) until the next polar front makes
a run at southwest Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 526 PM CDT Mon Jun 6 2016

A weak cold front will move across southwest Kansas this evening
with light south to southeast winds shifting to more easterly and
southeasterly after 03Z at KHYS, and around 08Z at KGCK and KDDC.
Strong thunderstorms will be also possible mainly near KGCK and
KHYS this evening. VFR conditions are expected unless a stray
thunderstorm hits the terminals. Also watch for any strong wind
gusts over 60kt, and small hail, in or near storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  86  63  92 /  10  10  20  10
GCK  59  88  63  95 /  30  10  30  10
EHA  61  90  64  93 /  40  10  20  10
LBL  62  90  65  94 /  30  10  20  10
HYS  57  83  60  91 /  20  10  10  10
P28  62  89  63  91 /  10  10  10  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Kruse
Hazardous weather outlook, Jun 6, 3:25 AM CST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
425 AM CDT MON JUN 6 2016

KSZ030-031-043>046-061>066-074>081-084>090-070930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
425 AM CDT MON JUN 6 2016 /325 AM MDT MON JUN 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...THERE IS A SMALL CHANCE OF THUNDERSTORMS OVER FAR
WESTERN KANSAS THIS AFTERNOON AND EVENING. THESE STORMS COULD
CONTAIN WIND GUSTS TO 60 MPH AND FREQUENT LIGHTNING. SMALL HAIL
CAN'T BE RULED OUT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...THERE ARE SMALL CHANCES FOR THUNDERSTORMS MAINLY IN
FAR WESTERN KANSAS JUST ABOUT EVERY DAY. THESE STORMS COULD
CONTAIN ISOLATED WIND GUSTS TO 60 MPH AND FREQUENT LIGHTNING.

HAZARDS WEATHER RISK...

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

JF

In the hours before

Special weather statement, Jun 6, 3:59 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
459 PM CDT MON JUN 6 2016

KSZ061-074-062245-
HAMILTON KS-STANTON KS-
459 PM CDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON AND
NORTHEASTERN STANTON COUNTIES UNTIL 545 PM CDT/445 PM MDT/...

AT 459 PM CDT/359 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 13 MILES SOUTH OF SYRACUSE...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIG BOW.

LAT...LON 3775 10191 3790 10178 3788 10155 3747 10153
TIME...MOT...LOC 2159Z 304DEG 20KT 3778 10177

SUGDEN

The radar

The Dodge City radar (KDDC), 134 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
June 6, 5:15 PM CST
Where
Ellis County, 0.88 mi SE of Hog Back
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.910, -99.490

Wind gusts were estimated to be 60 MPH.

Hail, Morton

When
June 6, 6:15 PM CST
Where
Morton County, Wilburton
Measured
0.75 in hail
Reported by
Public
Coordinates
37.080, -101.770

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645166, 645165.